Adverse reaction to penicillin is one of the most common drug allergies.
Type I IgE-mediated hypersensitivity is the most common mechanism, although types II–IV reactions may also occur.
History of uneventful previous exposure; reactions often occur with the first dose of a subsequent course.
Reactions vary from life-threatening anaphylaxis which develops rapidly to milder reactions which may take days to develop.
A detailed history is the key to diagnosis.
Skin prick tests or RAST serum-specific IgE.
Antihistamines, steroids and adrenaline depending on the severity of reaction.
Avoidance of penicillin in the future.
Clear marking of patient’s notes.
Desensitisation may be possible for penicillin allergy where suitable alternatives are unavailable.
Allergy to cephalosporins will occur in approximately 8 per cent of those allergic to penicillin.
Contributed by Dr Sangeeta Dhami, GP locum, Edinburgh and Professor Aziz Sheikh, division of community health sciences, University of Edinburgh